Oregon, 2004

High Wind in Oregon, March 18, 2004

March 18, 2004 · NWS PDT · 1 event in 1 county or zone

A weather spotter on an exposed ridge near Opal Springs, 15 miles southwest of Madras, recorded a wind gust of 59 MPH.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A weather spotter on an exposed ridge near Opal Springs, 15 miles southwest of Madras, recorded a wind gust of 59 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 18, 9:15 AM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 18, 9:15 AM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
915 AM PST THU MAR 18 2004

.DISCUSSION...LATEST SAT IMAGERY SHOWS A STRONG UPPER LOW MOVING
ONSHORE CENTRAL BC...WITH A SFC COLD FRONT STRETCHING FROM
NORTH-CENTRAL WA ACROSS NW OR. MOISTURE IS VERY LIMITED WITH THIS
SYSTEM...WITH LITTLE FRONTAL PCPN MAKING IT OVER THE CASCADES...AND
THE SHWRS BEHIND THE FRONT WELL TO THE NORTH...CLOSE TO THE UPPER
LOW. THIS LEAVES THE MAJOR FCST CONCERN WIND. THE 12Z SALEM SOUNDING
SHOWS WINDS OF 50KT AS LOW AS 825MB...WHICH IS A BIT HIGHER THAN THE
12Z MESOETA/GFS. WINDS DO DECREASE SIGNIFICANTLY BY 875-900MB...WITH
20-30KT. THINK BEST SHOT AT WARNING/ADV LEVEL WINDS WILL BE THE FORM
OF GUSTS THIS AFTN AT OPTIMAL MIXDOWN. WILL KEEP THE CURRENT
ADV/WARNS GOING...INCREASING WINDS FOR CENTRAL OREGON TO AT LEAST
WINDY AS KRDM IS RUNNING CLOSER TO THE MORE ROBUST GFS GUIDANCE...AND
WILL MONITOR FOR THE NEXT HR OR TWO FOR A PSBL WIND ADV. ALSO
HAVE A CONCERN FOR WINDS IN THE YAKIMA VALLEY...AS THE 12Z GFS
GUIDANCE SHOWS 30KT SUSTAINED WIND FOR 18-21Z. HOWEVER...SHORT TERM
TRENDS SHOW THIS MAY BE OVERDONE...SO WILL STICK WITH JUST AN ADV
FOR NOW. TEMPS/PCPN/CLDS LOOK ON TRACK AND WILL NOT MAKE SIG CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 68 39 55 / 10 05 05
WALLA WALLA         69 42 56 / 10 05 05
TRI-CITIES          71 37 57 / 10 00 00
YAKIMA              66 33 56 / 10 00 00
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING THIS AFTERNOON AND EVENING LOWER COLUMBIA
     BASIN AND THE BLUE MOUNTAIN FOOTHILLS (ZONES 44-45)...
     ...WIND ADVISORY THIS AFTERNOON AND EVENING EASTERN COLUMBIA
     RIVER GORGE AND NORTH CENTRAL OREGON (ZONES 41-42)...

WA...HIGH WIND WARNING THIS AFTERNOON AND EVENING KITTITAS
     VALLEY...LOWER COLUMBIA BASIN AND THE BLUE MOUNTAIN
     FOOTHILLS (ZONES 26-28-29)...
     ...WIND ADVISORY THIS AFTERNOON AND EVENING EASTERN COLUMBIA
     RIVER GORGE AND YAKIMA VALLEY (ZONES 24-27)...
&&

ALLEN
Hazardous weather outlook, Mar 18, 5:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST THU MAR 18 2004

ORZ041-042-044-045-WAZ024-026>029-191300-
EAST COLUMBIA RIVER GORGE OR-EAST COLUMBIA RIVER GORGE WA-
FOOTHILLS OF THE BLUE MOUNTAINS WA-
FOOTHILLS OF THE BLUE MOUNTAINS OR-KITTITAS VALLEY WA-
LOWER COLUMBIA BASIN WA-LOWER COLUMBIA BASIN OR-
NORTH CENTRAL OREGON OR-YAKIMA VALLEY WA-
500 AM PST THU MAR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OREGON...EASTERN
COLUMBIA RIVER GORGE...LOWER COLUMBIA BASIN...BLUE MOUNTAIN
FOOTHILLS...AND THE YAKIMA AND KITTITAS VALLEYS.

.DAY ONE...TODAY

A FAST MOVING COLD FRONT WILL SWEEP ACROSS THE PACIFIC NORTHWEST
TODAY.  AS THE FRONT MOVES EAST OF THE CASCADES...STRONG WINDS IN
THE UPPER ATMOSPHERE WILL MIX DOWN TO THE SURFACE.  THIS WILL RESULT
IN WINDY TO VERY WINDY CONDITIONS.  A HIGH WIND WARNING HAS BEEN
ISSUED FOR THE KITTITAS VALLEY...LOWER COLUMBIA BASIN...AND THE BLUE
MOUNTAIN FOOTHILLS.  A WIND ADVISORY HAS BEEN ISSUED FOR NORTH
CENTRAL OREGON...EASTERN COLUMBIA RIVER GORGE...AND THE YAKIMA
VALLEY.  PLEASE SEE PRODUCT ID PDXNPWPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HIGH PRESSURE WILL RETURN FRIDAY THROUGH SUNDAY FOR DRY CONDITIONS
AND WARMING TEMPERATURES ONCE AGAIN.  A GRADUAL INCREASE IN
PRECIPITATION CHANCES IS EXPECTED BEGINNING TUESDAY AS AN AREA OF
LOW PRESSURE SLOWLY MOVES EAST TOWARD THE WASHINGTON AND OREGON
COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY DUE TO WINDS.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ043-046>050-WAZ025-030-191300-
BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR-
EAST SLOPES SOUTHERN CASCADES WA-GRANDE RONDE VALLEY OR-
JOHN DAY VALLEY OR-NORTHWEST BLUE MOUNTAINS WA-OCHOCO-
JOHN DAY HIGHLANDS OR-WALLOWA COUNTY OR-
500 AM PST THU MAR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BLUE MOUNTAINS...CENTRAL
OREGON...EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES...GRANDE
RONDE VALLEY...JOHN DAY VALLEY...OCHOCO AND JOHN DAY HIGHLANDS...AND
WALLOWA COUNTY.

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FAST MOVING COLD FRONT WILL SWEEP ACROSS THE PACIFIC NORTHWEST
TODAY.  THE FRONT IS EXPECTED TO TOUCH OFF ISOLATED SHOWERS IN THE
MOUNTAINS.  ENOUGH INSTABILITY WILL BE PRESENT WITH THE FRONT...THUS
AN ISOLATED THUNDERSTORM IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HIGH PRESSURE WILL RETURN FRIDAY THROUGH SUNDAY FOR DRY CONDITIONS
AND WARMING TEMPERATURES ONCE AGAIN.  A GRADUAL INCREASE IN
PRECIPITATION CHANCES IS EXPECTED BEGINNING MONDAY AS AN AREA OF
PRESSURE SLOWLY MOVES EAST TOWARDS THE WASHINGTON AND OREGON COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Central Oregon

When
March 18, 12:00 PM PST to 4:00 PM PST
Where
North Central Oregon forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388549.